Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Prescribed Wellbutrin. Suffer anxiety. On Paxil. Taking Clonazepam. Suggestions?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
My doctor prescribed Wellbutrin, 75 mg as a remedy for my lingering generalized anxiety. I haven't had a panic attack in 5 years but my doctor long ago said would probably benefit from "maintenance" medication taken regularly. I was on Paxil back when but I thought it interfered with my sexual functionality and that doc just sighed and said to forget Paxil. Do you know if Wellbutrin or Bupropion will be the same thing all over again?

Also, I take a small Clonazepam tablet at night (I told another doctor about my nagging anxiety and he suggested that and I've been on it for a few years and it does not seem to effect sexuality....

Any comments or ideas? Just stick with Clonazepam or drop it and do bupropion? Both?
Posted Tue, 27 Aug 2013 in Mental Health
Answered by Dr. Jorge Brenes-Salazar 12 minutes later
Dear patient,

Thanks for your concerns. The ideal management of anxiety disorders with medications states that a long term, maintenance preventive drug, such as bupropion, venlafaxine or similars, is the best strategy and the use of benzodiazepines such as clonazepam should be used only during a crisis or panic attack, because long term use leads to tolerance, potential for addiction and withdrawal; plus, in my patients over the age of 65 I try not to use benzodizepines if I can since they predispose to cognitive dysfunction and falls. I would try bupropion and stick with it if it does not generate sexual side effects, which are less common with it than with paroxetine (Paxil).

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor